Valium (diazepam) is a benzodiazepine that is among the most commonly prescribed anti-anxiety drugs in the United States. Valium is also approved by the Food and Drug Administration (FDA) to treat alcohol use disorder, muscle spasms, and seizure disorders. Despite its popularity, Valium has been linked to a number of adverse outcomes, including severe dependence and addiction. Even when taken as prescribed, using Valium for anxiety is associated with risks for dependence or addiction. Valium abuse has become more prevalent in recent years because taking high doses of Valium or using it with other drugs or alcohol causes a euphoric high. However, mixing Valium with other substances is associated with substantial risks and can cause an overdose. A Valium overdose can be life-threatening, so it is important to understand the signs of an overdose and what to do if one occurs. Can You Overdose on Valium? Valium overdoses are common, especially when it is used with other drugs or alcohol. The effects of Valium in the brain are linked to two key chemicals: GABA and dopamine. GABA reduces brain activity and Valium increases the effects of GABA, which is why Valium is so effective as an anti-anxiety medication. Dopamine underlies addiction and Valium increases dopamine levels, which promotes dependence and addiction. Valium overdoses are a result of too much GABA activity, which causes the brain to slow to the point where breathing and heart rate are affected. Respiratory depression occurs when breathing becomes so slow and irregular that oxygen cannot reach the brain, which can cause unconsciousness, coma, and death. There is a higher risk of an overdose when other central nervous system depressants, such as alcohol, opioids or other benzodiazepines, are taken within a few hours of Valium. How Much Valium Does It Take to Overdose? Typically, adults are prescribed a Valium dosage that ranges from 2 mg to 10 mg. To treat anxiety, Valium can be taken two to four times throughout the day for a total of up to 40 mg per day. The amount of Valium required for an overdose varies, depending on whether other substances are also being consumed within the same time frame. When Valium is taken without other drugs, lethal overdoses are uncommon. While some benzodiazepines can be lethal when taken in large amounts, a lethal dose of Valium would be very large. There have been cases of attempted suicide where people ingested 2,000 mg of Valium and recovered without medical treatment. Based on lab animal studies, a lethal dose of Valium alone for a 150-pound human would be more than 80,000 mg. When Valium is taken with other drugs or alcohol, however, it becomes far more lethal. Benzodiazepines and other central nervous system depressants act together, so they have a combined effect on normal brain processes. This can lead to respiratory depression, coma, and death. Benzodiazepine-related deaths in the U.S. have skyrocketed in recent years, increasing from 1,135 in 1999 to 11,537 in 2017. This has led some medical professionals to label benzodiazepines as America’s “other prescription drug epidemic.” Related Topic: What is a lethal dose of Ativan? Valium Overdose in Florida Among benzodiazepine-related deaths in Florida, Valium (or its metabolite nordiazepam) is the second most likely to be present. In 2017, 1,245 deaths were found to be related to Valium. Perhaps because of its risks, Valium has become less commonly prescribed, but it is still among the most prescribed drugs in Florida. Valium Overdose Symptoms Common Valium side effects and symptoms of overdose include: Side Effects of Valium OverdosePinpoint pupils Shallow or irregular breathing Slow or irregular heartbeat Purple or blue lips, fingernails or skin Convulsions Blurred vision Weakness Abdominal pain Treatment For Valium Overdose The first line of treatment for a Valium overdose is supportive care, which includes careful monitoring of vital signs (respiration, pulse and blood pressure). If Valium administration occurred by mouth within the previous hour, vomiting might be induced. Administration of activated charcoal or gastric lavage (stomach pump) may be appropriate. Flumazenil is a specific benzodiazepine-receptor antagonist, meaning that it inhibits the ability of Valium to act on receptors in the brain. Complete or partial flumazenil reversal is often used when a benzodiazepine overdose is suspected. People with seizure disorders should not be given flumazenil, as it may cause seizures. Many Valium overdoses occur when other drugs are consumed within the same time frame. The presence of other drugs or alcohol can complicate treatment for a Valium overdose. If you are concerned that you or someone else may be overdosing on Valium or another benzodiazepine, it is important to be honest about other drugs that were also used. This will allow you to receive the most effective care. Valium Overdose Prevention The best way to prevent a Valium overdose is to not take Valium. When Valium is taken, it should be taken infrequently and at the lowest effective dose. Never take Valium that is not prescribed to you, and do not use it in any way other than as prescribed. Misuse occurs when someone takes higher doses of a drug or uses it more frequently than prescribed, which both increase the risk of overdose. If you take Valium as prescribed, do not use it with alcohol or other drugs. Combining Valium with other drugs, especially central nervous system depressants, significantly increases the risk of a potentially fatal overdose. Many people may not mean to combine Valium with other substances, so it is incredibly important that people who take Valium are aware of the risks involved. Valium is a popular anti-anxiety medication and a popular recreational drug, but it can rapidly cause dependence and addiction. If you or a loved one is struggling with Valium use disorder, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn about comprehensive rehab programs that can work well for your situation. SourcesU.S. Food and Drug Administration. “Valium.” 2016. Accessed October 28, 2019. Tan, Kelly R.; et al. “Hooked on benzodiazepines: GABAA receptor subtypes and addiction.” Trends in Neurosciences, May 2014. Accessed October 28, 2019. Fruchtengarten, Ligia. “Diazepam.” International Programme on Chemical Safety, April 1998. Accessed October 28, 2019. National Institute on Drug Abuse. “Overdose Death Rates.” January 2019. Accessed October 28, 2019. Lembke, Anna. “Benzodiazepines: our other prescription drug epidemic.” Stat News, February 2018. Accessed October 28, 2019. Chen, Jim. “Patterns and Trends of Substance Use Within and Across the Managing Entity Regions of Florida.” Florida Alcohol and Drug Abuse Association, April 2019. Accessed October 28, 2019. Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.